Banach Journal of Mathematical Analysis

Square functions and spectral multipliers for Bessel operators in UMD spaces

Jorge J. Betancor, Alejandro J. Castro, and L. Rodríguez-Mesa

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper, we consider square functions (also called Littlewood–Paley g-functions) associated to Hankel convolutions acting on functions in the Bochner–Lebesgue space Lp((0,),B), where B is a UMD Banach space. As special cases, we study square functions defined by fractional derivatives of the Poisson semigroup for the Bessel operator Δλ=xλddxx2λddxxλ, λ>0. We characterize the UMD property for a Banach space B by using Lp((0,),B)-boundedness properties of g-functions defined by Bessel–Poisson semigroups. As a by-product, we prove that the fact that the imaginary power Δλiω, ωR{0}, of the Bessel operator Δλ is bounded in Lp((0,),B), 1<p<, characterizes the UMD property for the Banach space B. As applications of our results for square functions, we establish the boundedness in Lp((0,),B) of spectral multipliers m(Δλ) of Bessel operators defined by functions m which are holomorphic in sectors Σϑ.

Article information

Banach J. Math. Anal., Volume 10, Number 2 (2016), 338-384.

Received: 10 April 2015
Accepted: 9 July 2015
First available in Project Euclid: 4 April 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 42A25
Secondary: 42B20: Singular and oscillatory integrals (Calderón-Zygmund, etc.) 43A15: $L^p$-spaces and other function spaces on groups, semigroups, etc. 46B20: Geometry and structure of normed linear spaces 46E40: Spaces of vector- and operator-valued functions 47D03: Groups and semigroups of linear operators {For nonlinear operators, see 47H20; see also 20M20}

UMD space square function spectral multiplier Bessel operator $\gamma$-radonifying operator


Betancor, Jorge J.; Castro, Alejandro J.; Rodríguez-Mesa, L. Square functions and spectral multipliers for Bessel operators in UMD spaces. Banach J. Math. Anal. 10 (2016), no. 2, 338--384. doi:10.1215/17358787-3495627.

Export citation


  • [1] J. Bergh and J. Löfström, Interpolation Spaces: An Introduction, Springer, Berlin, 1976.
  • [2] J. J. Betancor, D. Buraczewski, J. C. Fariña, T. Martínez, and J. L. Torrea, Riesz transforms related to Bessel operators, Proc. Roy. Soc. Edinburgh Sect. A 137 (2007), no. 4, 701–725.
  • [3] J. J. Betancor, A. J. Castro, and J. Curbelo, Spectral multipliers for multidimensional Bessel operators, J. Fourier Anal. Appl. 17 (2011), no. 5, 932–975.
  • [4] J. J. Betancor, A. J. Castro, J. Curbelo, J. C. Fariña, and L. Rodríguez-Mesa, Square functions in the Hermite setting for functions with values in UMD spaces, Ann. Mat. Pura Appl. (4) 193 (2014), no. 5, 1397–1430.
  • [5] J. J. Betancor, A. J. Castro, and L. Rodríguez-Mesa, Characterization of Banach valued BMO functions and UMD Banach spaces by using Bessel convolutions, Positivity 17 (2013), no. 3, 535–587.
  • [6] J. J. Betancor, R. Crescimbeni, J. C. Fariña, and L. Rodríguez-Mesa, Multipliers and imaginary powers of the Schrödinger operators characterizing UMD Banach spaces, Ann. Acad. Sci. Fenn. Math. 38 (2013), no. 1, 209–227.
  • [7] J. J. Betancor, J. C. Fariña, T. Martínez, and J. L. Torrea, Riesz transform and $g$-function associated with Bessel operators and their appropriate Banach spaces, Israel J. Math. 157 (2007), 259–282.
  • [8] J. J. Betancor, J. C. Fariña, and A. Sanabria, On Littlewood-Paley functions associated with Bessel operators, Glasg. Math. J. 51 (2009), no. 1, 55–70.
  • [9] J. J. Betancor, T. Martínez, and L. Rodríguez-Mesa, Laplace transform type multipliers for Hankel transforms, Canad. Math. Bull. 51 (2008), no. 4, 487–496.
  • [10] J. Bourgain, A Hausdorff–Young inequality for $B$-convex Banach spaces, Pacific J. Math. 101 (1982), no. 2, 255–262.
  • [11] J. Bourgain, Some remarks on Banach spaces in which martingale difference sequences are unconditional, Ark. Mat. 21 (1983), no. 2, 163–168.
  • [12] D. L. Burkholder, “Martingales and Fourier analysis in Banach spaces” in Probability and Analysis (Varenna, 1985), Lecture Notes in Math. 1206, Springer, Berlin, 1986, 61–108.
  • [13] M. Cowling, Harmonic analysis on semigroups, Ann. of Math. (2) 117 (1983), no. 2, 267–283.
  • [14] P. G. Dodds, T. K. Dodds, and B. de Pagter, Fully symmetric operator spaces, Integral Equations Operator Theory 15 (1992), no. 6, 942–972.
  • [15] A. Erdélyi, W. Magnus, F. Oberhettinger, and F. G. Tricomi, Tables of Integral Transforms, II, McGraw-Hill, London, 1954.
  • [16] P. Graczyk, J. J. Loeb, I. A. López P., A. Nowak, and W. O. Urbina R., Higher order Riesz transforms, fractional derivatives, and Sobolev spaces for Laguerre expansions, J. Math. Pures Appl. (9) 84 (2005), no. 3, 375–405.
  • [17] L. Grafakos, L. Liu, and D. Yang, Vector-valued singular integrals and maximal functions on spaces of homogeneous type, Math. Scand. 104 (2009), no. 2, 296–310.
  • [18] S. Guerre-Delabrière, Some remarks on complex powers of $(-\Delta)$ and UMD spaces, Illinois J. Math. 35 (1991), no. 3, 401–407.
  • [19] B. H. Haak and M. Haase, Square function estimates and functional calculi, preprint, arXiv:1311.0453v1 [math.FA].
  • [20] G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, Cambridge Univ Press, Cambridge, 1934.
  • [21] I. I. Hirschman, Jr., Variation diminishing Hankel transforms, J. Anal. Math. 8 (1960/1961), 307–336.
  • [22] J. Hoffmann-Jørgensen, Sums of independent Banach space valued random variables, Studia Math. 52 (1974), 159–186.
  • [23] T. Hytönen, Littlewood–Paley–Stein theory for semigroups in UMD spaces, Rev. Mat. Iberoam. 23 (2007), no. 3, 973–1009.
  • [24] T. Hytönen and M. T. Lacey, Pointwise convergence of vector-valued Fourier series, Math. Ann. 357 (2013), no. 4, 1329–1361.
  • [25] T. Hytönen, J. van Neerven, and P. Portal, Conical square function estimates in UMD Banach spaces and applications to $H^{\infty}$-functional calculi, J. Anal. Math. 106 (2008), 317–351.
  • [26] T. Hytönen and L. Weis, The Banach space-valued BMO, Carleson’s condition, and paraproducts, J. Fourier Anal. Appl. 16 (2010), no. 4, 495–513.
  • [27] C. Kaiser, Wavelet transforms for functions with values in Lebesgue spaces in Wavelets XI, Proc. of SPIE 5914, Bellingham, WA, 2005.
  • [28] C. Kaiser and L. Weis, Wavelet transform for functions with values in UMD spaces, Studia Math. 186 (2008), no. 2, 101–126.
  • [29] N. Kalton, J. van Neerven, M. Veraar, and L. Weis, Embedding vector-valued Besov spaces into spaces of $\gamma$-radonifying operators, Math. Nachr. 281 (2008), no. 2, 238–252.
  • [30] S. Kwapień, Isomorphic characterizations of inner product spaces by orthogonal series with vector valued coefficients, Studia Math. 44 (1972), 583–595.
  • [31] S. Kwapień, On Banach spaces containing $c_{0}$, Studia Math. 52 (1974), 187–188. A supplement to the paper by J. Hoffmann-Jørgensen: “Sums of independent Banach space valued random variables” (Studia Math. 52 (1974), 159–186).
  • [32] C. Le Merdy, On square functions associated to sectorial operators, Bull. Soc. Math. France 132 (2004), no. 1, 137–156.
  • [33] N. N. Lebedev, Special Functions and Their Applications, Dover Publications, New York, 1972.
  • [34] J. E. Littlewood and R. E. A. C. Paley, Theorems on Fourier series and power series, I, II, III, J. Lond. Math. Soc., 1931–1938.
  • [35] J. Maas, Malliavin calculus and decoupling inequalities in Banach spaces, J. Math. Anal. Appl. 363 (2010), no. 2, 383–398.
  • [36] T. Martínez, J. L. Torrea, and Q. Xu, Vector-valued Littlewood–Paley–Stein theory for semigroups, Adv. Math. 203 (2006), no. 2, 430–475.
  • [37] S. Meda, A general multiplier theorem, Proc. Amer. Math. Soc. 110 (1990), no. 3, 639–647.
  • [38] S. Meda, On the Littlewood–Paley–Stein $g$-function, Trans. Amer. Math. Soc. 347 (1995), no. 6, 2201–2212.
  • [39] B. Muckenhoupt and E. M. Stein, Classical expansions and their relation to conjugate harmonic functions, Trans. Amer. Math. Soc. 118 (1965), 17–92.
  • [40] A. Nowak and K. Stempak, Weighted estimates for the Hankel transform transplantation operator, Tohoku Math. J. (2) 58 (2006), no. 2, 277–301.
  • [41] A. Nowak and K. Stempak, On $L^{p}$-contractivity of Laguerre semigroups, Illinois J. Math. 56 (2012), no. 2, 433–452.
  • [42] J. L. Rubio de Francia, “Martingale and integral transforms of Banach space valued functions” in Probability and Banach Spaces (Zaragoza, 1985), Lecture Notes in Math. 1221, Springer, Berlin, 1986, 195–222.
  • [43] J. L. Rubio de Francia, F. J. Ruiz, and J. L. Torrea, Calderón–Zygmund theory for operator-valued kernels, Adv. Math. 62 (1986), no. 1, 7–48.
  • [44] C. Segovia and R. L. Wheeden, On certain fractional area integrals, J. Math. Mech. 19 (1969/1970), 247–262.
  • [45] E. M. Stein, Topics in Harmonic Analysis Related to the Littlewood–Paley Theory, Ann. of Math. Stud. 63, Princeton Univ. Press, Princeton, 1970.
  • [46] R. J. Taggart, Evolution equations and vector valued $L^{p}$-spaces, Ph.D. dissertation, Univ. of New South Wales, Sydney, 2008.
  • [47] R. J. Taggart, Pointwise convergence for semigroups in vector-valued $L^{p}$ spaces, Math. Z. 261 (2009), no. 4, 933–949.
  • [48] E. Titchmarsh, Introduction to the Theory of Fourier Integrals, 3rd ed., Chelsea, New York, 1986.
  • [49] S. J. L. van Eijndhoven and J. de Graaf, Some results on Hankel invariant distribution spaces, Nederl. Akad. Wetensch. Indag. Math. 45 (1983), no. 1, 77–87.
  • [50] J. van Neerven, “$\gamma$-radonifying operators—A survey” in The AMSI-ANU Workshop on Spectral Theory and Harmonic Analysis, Proc. Centre Math. Appl. Austral. Nat. Univ. 44, Canberra, 2010, 1–61.
  • [51] J. van Neerven, M. Veraar, and L. Weis, Maximal $\gamma$-regularity, preprint, arXiv:1209.3782v2.
  • [52] A. Weinstein, Discontinuous integrals and generalized potential theory, Trans. Amer. Math. Soc. 63 (1948), 342–354.
  • [53] Q. Xu, Littlewood–Paley theory for functions with values in uniformly convex spaces, J. Reine Angew. Math. 504 (1998), 195–226.
  • [54] A.H. Zemanian, A distributional Hankel transformation, SIAM J. Appl. Math. 14 (1966), 561–576.
  • [55] A. Zygmund, Trigonometric series, I, II, Cambridge University Press, Cambridge, 1935.